MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STD TI/HA 1 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STD TI/HA 1 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, UNCEMENTED
Model Number 75018956
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 02/10/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery was performed due to infection.Patient had diabetic reflux and hypertension.Surgeon used previous incision to open joint and dislocated the hip.Head and liner was removed via punch.Stem was removed via flexible osteotomes and removal tool.Cup removed by explant.
 
Additional Manufacturer Narrative
It was reported that a revision surgery was performed due to infection.The devices (polarcup shell 75100409; polarcup insert 75018956; polarstem 75100464) used in treatment were not returned for investigation.An appropriate investigation could therefore not be conducted and the reported infection could not independently be confirmed.To date no medical records have been received.Without any supporting medical documentation, the reported event cannot be assessed and a thorough medical assessment cannot be performed.A review of the batch record revealed no deviations from the standard manufacturing process that could have contributed to the reported infection.Review of the risk management documentation verifies the failure mode and severity of the reported issue.The risk associated with infection is considered low for all three devices in scope.The ifu (lit.No.12.23 ed 05/16) identifies "infection" as a known possible side effect resulting from a hip arthroplasty.One additional complaint has been reported for infection for the same batch (b1917935) of the polarcup xlpe insert.Both complaints are originated in australia and from the same hospital.However, there is no indication that the devices failed to match sterilization or other specifications at the time of manufacturing.Based on available information the root cause for the reported infection cannot be determined.Therefore and based on available information, the need for corrective action is not indicated.Nevertheless, further investigations have been initiated to ensure the safety and efficacy of devices related to batch b1917935.Smith + nephew will continue to monitor this device for similar issues.The complaint will be reopened should the complained device or additional information be received.

Brand Name
POLARSTEM STEM STD TI/HA 1 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
oberneuhofstrasse 10d
baar 06340
SZ  06340
MDR Report Key9794025
Report Number9613369-2020-00051
Device Sequence Number16768010
Product Code LZO
UDI-Device Identifier07611996111460
UDI-Public07611996111460
Combination Product (Y/N)N
PMA/510(K) Number
K130728
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Expiration Date06/15/2026
Device Model Number75018956
Device Catalogue Number75100464
Device Lot NumberB1912771
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/10/2020
Supplement Date Received by Manufacturer04/20/2020
Initial Report FDA Received Date03/05/2020
Supplement Report FDA Received Date04/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;